Sepsis is a syndrome of life-threatening organ dysfunction caused by a dysregulated host response to infection. It can have devastating consequences, including bilateral adrenal hemorrhage, particularly in patients at high thrombotic risk, such as those with antiphospholipid syndrome and those on long-term anticoagulation.
A 49-year-old white woman re-presented to hospital with a history suggestive of sepsis. She had a medical background of primary antiphospholipid syndrome on lifelong warfarin. Ten days prior to this presentation, she had been hospitalized following Escherichia coli bacteremia, commenced on intravenous antibiotics, and discharged 2 days later with a prescribed 5-day course of oral amoxicillin. On readmission, she had ongoing fever, myalgia, malaise, and hypotension. Investigations revealed anemia with thrombocytopenia, hyponatremia, and acute-on-chronic kidney injury. Despite treatment for urosepsis, she became tachypneic, clammy, light-headed, drowsy, and hypothermic. Computed tomography revealed bilateral adrenal hemorrhage, and biochemical examination confirmed hypoadrenalism. Following discharge, she had persistent renal and hepatic injury lasting 3 months.
Early identification, intensive monitoring, and aggressive support may reduce the acquired thrombotic risk and avoid potentially life-threatening outcomes of sepsis.
Batt NM, Malik D, Harvie M, Sheth H. Non-haemorrhagic, bilateral adrenal infarction in a patient with antiphospholipid syndrome along with lupus myocarditis. BMJ Case Rep. 2016;20:2016.
Godfrey RL, Clark J, Field B. Bilateral adrenal haemorrhagic infarction in a patient with antiphospholipid syndrome. BMJ Case Rep. 2014;19:2014.
- Bilateral adrenal hemorrhage in the background of Escherichia coli sepsis: a case report
- BioMed Central